PMR: Hello! What a great site! I've just been... - PMRGCAuk

PMRGCAuk
9,468 members16,669 posts

PMR

Hello! What a great site! I've just been diagnosed and started on 20 mg Presinolone for a week, then down to 15 mg for 5 weeks. In the summer I also went on 1800 mg Gabapentin for nerve problems due to osteoarthritis in my back. Initially I felt great after starting on Presinolone, but now 3 weeks in I feel exhausted and ache everywhere. So, I'm not sure if this is due to the osteoarthritis or PMR. My physio says to rest, and let the drugs do their thing. I worry I should be exercising, gently, to build strength. Has anyone out there experienced any similiar?

12 Replies
oldestnewest

Hi, and welcome,

Could be a bit of both- after the initial euphoria of Pred most people get a slump in energy.

Your aches could be due to the fact that 15mg is not quite enough for the PMR, plus most people stay on the initial dose for longer than a week to clear out the built -up inflammation before reducing. Also a drop from 20mg to 15mg is larger than recommended (best practice is not more than 10% of current dose) - you’ve dropped by 25%.

I started on higher doses than you, and found that my OA pains resurfaced around 15mg - so may be part due to that. Are they in the places you have arthritis or more specific to the PMR pains pre diagnosis? Sometimes it’s difficult to know what pain is what.

You can do some gentle exercise, but you need to remember that both the illness and the medication can make your muscle less resilient - so give them time to recover and no repetitive type exercises. A short walk to start with, building it up as you feel able.

4 likes
Reply

❤️❤️❤️❤️❤️❤️❤️❤️

1 like
Reply

Thank you! I wish you well with the setback you’ve had and get into those boots ASAP!

Reply

Thank you DorsetLady. Great advice. Yes it’s hard to know what’s causing the discomfort but it’s done me a power of good getting around this site and seeing that there are others sending out kind thoughts! And pics of covetable boots! This is my new go to website! Wishing you good health in the new year.

1 like
Reply

You probably should be exercising gently - but you are also probably NOT exercising GENTLY!!! No gym - go for a walk! And don't overdo it - you have a very sensible physio. Pacing is the name of the game - and appropriate rest.

healthunlocked.com/pmrgcauk...

All the pred does is suppress the inflammation - it does nothing to the actual disease process, it chugs away in the background and leaves your muscles intolerant of acute exercise, as if you had flu. If you overdo it you will develop DOMS, delayed onset muscle soreness, which will be worse than you are used to if you overdo it and will last much longer before going away. You have to build up exercise SLOWLY and get into training - that means starting VERY small, maybe 5 mins out, 5 mins back, rest next day. If that was OK, add a minute or 2 (at most) out and back, rest next day. Rinse and repeat until you get to a day you can feel yesterday's exercise. Go back to the previous level - and stick there for a few weeks, work on speed maybe but don't go mad. Then start building the time/distance again. There is a guy on the forums who was in a wheelchair after a flare at Easter last year. He built his walking exercise as I've just described - culminating in the entire season as a ski teacher and achieving an award! Then he spent much of this summer cycling with his mates. He is over 80! It can be done - as long as you go about it the right way.

12 likes
Reply

Crying. You’ve given me hope. PMRpro you have got behind my mask with that story. Thank you.

6 likes
Reply

Also I think many of us have a problem not knowing if it adrenal or PMR or prednisone withdrawal when we get down around 7 mg...I’m at that stage and have no clue what’s going on when I have a couple of crap days..

2 likes
Reply

Snap daworm. I have no clue what's going on either! Which thing shall I blame for this ache today? The adrenal thing confuses me too 😣 I changed the time I took pred when I read on here that is best to take it a.m. to waken your adrenals up. Some days I feel it's worked, others I just want to stay in bed but not comfortable in bed so can't win at the moment. "This too shall pass" 🤞

Reply

If you reduce in small enough steps it is very unlikely to be steroid withdrawal as we mean it. But withdrawal starts immediately you lower the dose and then improves over the following week or so. PMR flaring usually takes a few days (or more) to appear and then gets worse. And adrenal problems are usually represented by increasing fatigue as you reduce the pred.

Taking pred in the morning won't start to "waken" your adrenals until you are at 5mg or even less. Don't overthink it all - it is easy to do I know.

Reply

Thank you! I’m learnjng a lot!

Reply

Thank you so much! I feel much more positive now. I’ve learnt so much and will certainly take your advice. Thank you again and wishing you a healthy happy new year.

Reply

I think most of us have felt like that at times..I’ve only been at it for a little over a year after starting at 20mgs currently “trying” to get at 7mg...all through the journey I’ve had stretch’s like your having...but only for a few days...I think perhaps you’ve dropped to 15 too fast..also gabapentin carries some strange side effects of its own, not everyone tolerate’s it at all...ask your Dr..if you can go up a mg or two see if it helps.....one thing I was disappointed in was that the “magic” that the initial dose and first few days on prednisone wore off...helps and is necessary but not like initially..I exercise and walk a lot....over do it when you feel good..you’ll pay...😊

Reply

You may also like...